Alert archive / Michigan / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Detroit, MI

June 10, 1999Midland County, Michigan

NWS Detroit, MI issued this flash flood warning at Jun 10, 1999, 7:52 PM EDT for Midland County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1999, 7:52 PM EDT (23:52 UTC)
Expired
Jun 10, 1999, 11:00 PM EDT
In force
3 hr
Issued by
NWS Detroit, MI
Area
Whole counties

County Midland County, MI

The radar

The Grand Rapids radar (KGRR), 126 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 11.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1999-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1999-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDTX 102354
FFWDTX
MIC111-110300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
752 PM EDT THU JUN 10 1999

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDLAND COUNTY IN SOUTHEASTERN LOWER MICHIGAN

* UNTIL 1100 PM EDT

* AT 750 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN JUST SOUTHWEST OF MIDLAND...
  MOVING SLOWLY NORTHEAST AT 5 MPH.

* A CLUSTER OF THUNDERSTORMS WILL PERSIST AROUND THE CITY OF MIDLAND
  AT LEAST THROUGH 9 PM.  DOPPLER RADAR ESTIMATES SHOW THAT OVER 2
  INCHES OF RAIN LIKELY HAS FALLEN IN THE MIDLAND AREA BETWEEN 630
  PM AND 745 PM.  .ADDITIONAL RAINFALL COULD RESULT IN OVER 4 INCHES
  OF TOTAL RAINFALL IN PARTS OF THE MIDLAND AREA BY 9 PM.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

DJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:20 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 10, 3:20 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT THU JUN 10 1999

MAIN CONCERN THIS FORECAST IS THE CONVECTIVE POTENTIAL THROUGH THE
PERIOD.

NO LARGE SCALE DIFFERENCES IN THE MODELS...AND FEW LARGE SCALE
FEATURES TO AFFECT SOUTHEAST MI THROUGH SATURDAY. HOWEVER...MANY
MESOSCALE FEATURES RESIDE TO INITIATE CONVECTION. WITH ELONGATED
TROUGH REMAINING TO THE WEST...THE WEAK SOUTH TO SOUTHWEST FLOW WILL
CONTINUE TO BRING WEAK SHORT WAVE ENERGY THROUGH. LAKE BREEZE
INTERACTIONS...OUTFLOWS...AND ANY DIFFERENTIAL HEATING THAT TAKES
PLACE...IN THE WARM MOIST LAYER...WILL FACTOR IN FOR THUNDERSTORM
DEVELOPMENT. THE VERY LIGHT SURFACE FLOW WILL ENABLE LAKE ONSHORE
BOUNDARIES TO INITIATE IN THE AFTERNOON AND EVENING HOURS. IN
ADDITION THETA E RIDGE LAYS RIGHT ACROSS SOUTHEAST LOWER THROUGH THE
DAY SATURDAY...ONLY SLOWLY DRIFTING EAST DURING THE PERIOD. ALTHOUGH
MOST CONVECTION WILL BE DIURNALLY DRIVEN...ANY WEAK DISTURBANCE
ALOFT...ALONG WITH SOME LEFTOVER MESOSCALE BOUNDARIES WILL BE ENOUGH
TO ENCOURAGE SOME DEVELOPMENT EVEN AT NIGHT.

NO LARGE SCALE CONVECTION ANTICIPATED IN SOUTHEAST MI AS FAVORED JET
QUADRANTS REMAIN WELL OFF TO THE NORTHWEST. WITHOUT ANY SYNOPTIC FORCING
WOULD EXPECT ONLY THE SCATTERED VARIETY STORMS. WITH VERY WEAK FLOW
ANY SEVERE THREAT WOULD BE ISOLATED THIS EVENING...AND LIKELY PULSE IN
NATURE. ALSO WITH PRECIPITABLE WATER VALUES RUNNING AROUND
1.25...AND ANY STORMS MOVING REAL SLOW...WILL MENTION POTENTIAL FOR
HEAVY RAIN TONIGHT. UNSETTLED SCENARIO PICTURED RIGHT THROUGH THE
WEEKEND. AND STILL LOOKING AT A COOL DOWN NEXT WEEK. ALTHOUGH MRF IS
BACKING OFF A LITTLE ON STRENGTH OF THE COOL AIR FOR NEXT WEEK.

FWC TEMPERATURES LOOK REASONABLE...HENCE WILL STICK PRETTY CLOSE.

.DTX...NONE.

STRUBLE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:27 PM EDTSevere Thunderstorm WarningDTXHuron63 min
Jun 10, 7:29 PM EDTSevere Thunderstorm WarningDTXMidland46 min

Nearby

Flash Flood Warnings in Michigan, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.